Can heart surgery cause a severe cough?
Severe cough post-CABG and carotid artery surgery has lasted 6 yrs?? treatment?? Possible cause? The cough is worse after eating but does occur at other times. Reflux has been suggested, however, he had reflux before surgery that was controlled with nexium. We have tried all behavior modifications, stopped quinapril, diet change, raised head of bed, still on nexium, all cough preps imagineable, homeopathic preps, stopped coffee etc. He coughs sometimes for an hour or more, gets real hot, almost loses his breath; sometimes if he talks a lot on the phone it will trigger a cough.Has fainted a couple of times and was having projectile vomiting if it occurred too close after eating. We are losing hope as this is severely limiting his quality of life. All his drs blame it on reflux. But it started 2 mos after his surgery. We only want help not a lawsuit. My husband had polio when he was 2, has high bp.
This sounds like a very frustrating and complicated situation. As you indicate, there are multiple causes for these kinds of symptoms, and to get to the bottom of it you may need to see several specialists. The best place to start is probably with the surgeon who did the initial surgery. Sometimes the diaphragm or other nerves that are involved in innervating the diaphragm can be affected during cardiothoracic surgery. Your surgeon should be able to help assess whether this is possible. Second, you raise the question of reflux, and this is definitely a possibility, especially given that your husband had this before his heart surgery. Cardiac surgery is a major procedure, and it is very possible that bad reflux before surgery could become severe reflux afterwards because the anatomical changes that occur after having bypass surgery. However, in order to address whether this is going on, it will be important to see a gastroenterologist who can help do diagnostic testing to determine whether acid is refluxing into the esophagus. If that is the case, another surgery to help with the reflux may be worth considering. Next, you mentioned that the quinapril was stopped--however other medications used in post-CABG patients can also cause cough (the ARB family). It will be important to make sure your husband is not on any of those. If these evaluations fail to show anything, it may be worth considering an evaluation at whatever the largest academic teaching hospital in your area is. Sometimes a fresh history and physical exam can help provide some new insights.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- I suffer with excessive flatulence (25 - 30 times a day). Can it be cured?
- How can I reduce constipation caused by oral contraceptives?
- My stomach has been hurting, what could it be and what should I do?
- Stomach is growing into a baby bump, but I had tubal 12 years ago. What could be happening?
- What causes pain moving through the GI tract, plus painful bowel movements?
Need More Info?